Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 23, NWS La Crosse, WI

May 17, 2000Dodge County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2000, 11:06 AM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 54 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2000, 11:06 AM CDT (16:06 UTC)
Expired
May 17, 2000, 12:00 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dodge County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 11:17 AM CDTHail 1.75Oslo, MN
May 17, 11:18 AM CDTHail 1.75Rock Dell, MN
May 17, 11:24 AM CDTHail 1Rock Dell, MN
May 17, 11:38 AM CDTHail 1Rochester, MN
May 17, 11:39 AM CDTHail 1Rochester, MN
May 17, 11:41 AM CDTHail 1Rochester, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS53 KARX 171607
SVRLSE
MNC039-109-171700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 AM CDT WED MAY 17 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OLMSTED COUNTY IN SOUTHEAST MINNESOTA
  SOUTHEAST DODGE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL NOON CDT

* AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 4 MILES SOUTH OF OSLO...OR
  ABOUT 14 MILES EAST OF BLOOMING PRAIRIE. THIS ACTIVITY WAS MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ROCK DELL AT 1110 AM CDT
  NEAR SALEM CORNERS AT 1120 AM CDT
  NEAR ROCHESTER AT 1125 AM CDT
  NEAR RINGE AT 1135 AM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

RRS

LAT...LON 4405 9273 4384 9296 4386 9241 4409 9215
          4419 9257

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 AM CDT, 7 hours 51 minutes earlier.

Area forecast discussion, May 17, 3:15 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT WED MAY 17 2000

THE 00Z ETA/AVN MODEL RUNS COMPARABLE...KEEPING THE WARM FRONT SOUTH
OF MOST OF THE FORECAST AREA...AS FIRST THOUGHT ON MONDAY. AVN ALSO
A BIT FASTER WITH THE 500 MB TROUGH COMPARED TO THE ETA. EITHER
MODEL/S QPF NOT DOING WELL WITH CURRENT PCPN TRENDS. WILL USE AN
ETA/AVN BLEND FOR THE FORECAST.

MCS PLACEMENT EARLY THIS MORNING NOT WHERE INITIALLY
EXPECTED...WHICH WILL IMPACT THE FORECAST FOR TODAY AND THURSDAY.
THUNDERSTORM/SHOWER COMPLEXES CURRENTLY OVER THE NORTHERN PLAINS AND
MO. THE MCS/S WILL KEEP THE WARM FRONTAL BOUNDARY FARTHER
SOUTH...WHICH SHOULD HOVER FROM CENTRAL IA THROUGH NORTHERN ILL
THROUGH 00Z FRIDAY. THE 500 MB CLOSED LOW WILL WEAKEN AND OPEN BY
THURS AFTERNOON...WITH THE MAIN AXIS FROM WESTERN IA INTO WESTERN KS
BY THURS NIGHT. MODELS SPIT OUT A VORT MAX ACROSS THE RIDGE AND
THROUGH SOUTHERN WI AND NORTHERN WI THIS AFTERNOON. THIS APPEARS TO
BE YET ANOTHER CONVECTIVE INDUCED VORT MAX FROM THIS MORNING/S
THUNDERSTORM ACTIVITY OVER THE PLAINS. BEST ENERGY WITH THE TROUGH
WILL BE OVERNIGHT INTO THURSDAY MORNING. GOOD WARM AIR/MOISTURE
ADVECTION ACROSS THE WARM FRONT TONIGHT...ALONG WITH ISENTROPIC LIFT
ALONG THE 300 K SURFACE...WILL SUPPLY ENOUGH DYNAMICS FOR SHOWERS
AND THUNDERSTORMS ACROSS THE REGION. LESS FAVORABLE ACROSS THE
NORTHERN CUTS. BEST CAPES AND LI/S WILL BE SOUTH OF THE WARM
FRONT...BUT ELEVATED CONVECTION POSSIBLE JUST NORTH OF IT. SPC HAS
PORTIONS OF NE IA IN A SLIGHT RISK AND THAT LOOKS REASONABLE...WITH
MAIN THREAT BEING LARGE HAIL. SO IT LOOKS LIKE BEST PCPN CHANCES FOR
THE FORECAST AREA WILL START LATE THIS AFTERNOON AND CONTINUE INTO
THURSDAY. MOST SIGNIFICANT RAINFALL FOR THE FORECAST AREA LOOKS TO
ALSO SET UP ACROSS NORTHEAST IA.

FOR TEMPERATURES...WITH THE WARM FRONT STAYING MOSTLY SOUTH OF THE
FORECAST AREA...IT WILL BE COOL TO SEASONABLE. 850 MB TEMPS AND
1000:500 MB THICKNESS DON/T VARY MUCH OVER THE NEXT COUPLE DAYS.
CLOUDS AND RAIN SHOULD ALSO SERVE TO HOLD READINGS DOWN. EAST WINDS
WON/T ALLOW FOR MUCH OF WARM UP EITHER. LIKE FAN GUIDANCE OVER FWC.

.LSE...NONE.

RIECK

In the hours before

Special weather statement, May 17, 5:15 AM CDT, 5 hours 51 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT WED MAY 17 2000

...LARGE HAIL POSSIBLE IN NORTHEAST IOWA AND EXTREME SOUTHWEST
WISCONSIN THIS EVENING AND OVERNIGHT...

A WARM FRONT WILL PUSH NORTH INTO IOWA THIS AFTERNOON AND SETTLE
ACROSS CENTRAL IOWA THIS EVENING. THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE WARM FRONT AND PUSH NORTH INTO OUR AREA LATER THIS
AFTERNOON.  THE ATMOSPHERE WILL BE MODERATELY UNSTABLE ABOVE THE
WARM FRONT...AND SOME STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP
LATER TODAY.  FURTHER TO THE NORTH IN SOUTHEAST MINNESOTA AND WEST
CENTRAL WISCONSIN...THERE WILL BE THE CHANCE OF THUNDERSTORMS...BUT
THEY ARE NOT EXPECTED TO BECOME SEVERE.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN NORTHEAST IOWA
AND EXTREME SOUTHWEST WISCONSIN LATER TODAY AND TONIGHT. THE WARM
FRONTS POSITION WILL KEEP RELATIVELY STABLE AIR CLOSE TO THE
SURFACE...WHICH SHOULD PREVENT STRONG WINDS FROM MAKING IT TO THE
SURFACE. THEREFORE THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL.

SPOTTER ACTIVATION MAY B`E NECESSARY IN NORTHEAST IOWA AND EXTREME
SOUTHWEST WISCONSIN TOWARDS EVENING AND OVERNIGHT.  STAYED TUNED FOR
LATER STATEMENTS.

NELSON
Local storm report, May 17, 10:40 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1040 AM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1036 AM    RUDD                      IA   1.75 INCH HAIL
05/17/00   FLOYD

KRC
Local storm report, May 17, 10:43 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1043 AM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1036 AM    RUDD                      IA   1.75 INCH HAIL
05/17/00   FLOYD

KRC
Local storm report, May 17, 11:03 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1103 AM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1036 AM    RUDD                      IA   1.75 INCH HAIL
05/17/00   FLOYD

1042 AM    AUSTIN                    MN   1.75 INCH HAIL
05/17/00   MOWER

KRC
Local storm report, May 17, 11:04 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE
1104 AM CDT WED MAY 17 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1036 AM    RUDD                      IA   1.75 INCH HAIL
05/17/00   FLOYD

1042 AM    AUSTIN                    MN   1.75 INCH HAIL
05/17/00   MOWER

1046 AM    AUSTIN                    MN   1.75 INCH HAIL
05/17/00   MOWER

1044 AM    FLOYD                     IA   1.75 INCH HAIL
05/17/00   FLOYD

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:31 AM CDTSevere Thunderstorm WarningARXMower44 min
May 17, 3:36 PM CDTSevere Thunderstorm WarningARXWinona69 min
May 17, 4:25 PM CDTFlash Flood WarningARXWinona3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.